Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 6, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Feb 26, 2023, 3:29 PM PST for 4 counties in Nevada; Modoc County, California. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2023, 3:29 PM PST (23:29 UTC)
- Expired
- Feb 27, 2023, 11:00 AM PST
- In force
- 20 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 31 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WWUS75 KREV 262329 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 329 PM PST Sun Feb 26 2023 CAZ070-NVZ005-271900- /O.NEW.KREV.WI.Y.0006.230226T2329Z-230227T1900Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Empire, and Gerlach 329 PM PST Sun Feb 26 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 AM PST MONDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Surprise Valley California and Northern Washoe County. * WHEN...Until 11 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-271900- /O.NEW.KREV.WI.Y.0006.230226T2329Z-230227T1900Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 329 PM PST Sun Feb 26 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 AM PST MONDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. Wind prone locations could see gusts up to 60 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 11 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 26, 2:49 AM PST, 12 hours 40 minutes earlier.
Area forecast discussion, Feb 26, 2:49 AM PST, 12 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
249 AM PST Sun Feb 26 2023
.SYNOPSIS...
A cold and stormy period continues as we close out February and
look toward the beginning of March. Anticipate multiple rounds of
snow at all elevations leading to widespread travel difficulties,
especially in the Sierra. Periods of enhanced breezy conditions
will make it feel that much colder. Bundle up and protect
populations and pets that are vulnerable to these wintry
conditions.
&&
.DISCUSSION…
Satellite imagery shows the center of cut-off low pressure
circulation that has brought our most recent round of winter
conditions slowly progressing southeast and east into southern
California. Moisture wrapping around to the north and northwest is
bringing lower ceilings and light precipitation to parts of the
Great Basin and eastern Sierra this morning. This low pressure
system is looking to eject east across southern Nevada into the four-
corners region. A weak progressive upper ridge will tag-along
quickly behind the outgoing winter system with the upper flow
increasing from the southwest ahead of the next upstream upper wave
expected later today.
This next weaker winter wave will be the preamble to a much
stronger Pacific winter system that will be strengthening over the
Gulf of Alaska today before driving into the western US Monday
morning. But this weaker predecessor will still bring periods of
moderate snowfall to northeast California this morning. Snow will
spread southeast across the Sierra this afternoon before
lightening up into just light snow showers overnight tonight into
early Monday before a more potent system barrels in later Monday
morning. Higher elevation areas over northeast California west of
US-395 should see accumulations close to a foot plus though today
with areas to the east seeing 2-5 inches of new snow below 5000
feet elevation. The Lake Tahoe basin below 7000 feet has a good
chance (60-70%) to receive 6-8 inches of newly accumulated snow.
Even with the limited spillover with this system, some foothill
areas above 5000 feet could see an inch or two of snow with
limited accumulations in lower valley areas of far western Nevada.
Ridge top winds gusting to 70-80 mph will still bring a brisk
feel to temperatures felt by those recreating in the Sierra today.
* A significant winter storm is expected to impact the Sierra Monday
into Wednesday.
* Blizzard Warnings have been issued for eastern Sierra zones Monday
through Tuesday night due to the combination of heavy snowfall and
gusty winds producing periods of near zero visibility over the
Sierra.
All eyes on what looks to be a formidable Pacific winter system that
will bring a potpourri of significant winter impacts to the Sierra
and western Nevada Monday through Wednesday as heavy snow and gusty
winds slam into the region. The upper low pressure system spinning
into the Pacific Northwest will swing a stronger negatively tilted
upper wave into the Sierra and western Nevada. This upper system
will setup a volatile mix of colder, more moist maritime air,
stronger mid-level winds, instability, and increased dynamic forcing
from the exit region of a 150kt jet core. These factors when
combined with heavy snow, strong gusty ridge top winds to 100 mph,
and higher snow ratios could bring brief near zero visibility
blizzard conditions to the Sierra Monday afternoon through Tuesday.
These conditions will make travel over Sierra passes nearly
impossible during this period.
A double shot of higher snowfall rates will occur Monday afternoon
into the evening and again late Tuesday morning into Tuesday night.
Through this duration there is a higher chance (70-80%) of
significant snow accumulations upwards of 4 to 6 feet of snowfall
will be possible along the Sierra crest with 2 to 4 feet for
communities in the Tahoe Basin and eastern Sierra communities west
of US-395 in Mono County. It cannot be reiterated more to expect
widespread impacts for travel across the region becoming hazardous
if not impossible at times.
The airmass will remain cold enough to keep snow levels at all
valley floors across western Nevada on Monday and Tuesday which will
provide accumulating snowfall down in the valleys. Two periods of
spillover snowfall are expected Monday afternoon-evening and also
Tuesday morning into early evening. Due initial snowfall projections
of 4-8 inches for lower valleys during this 2 day period, a Winter
Storm Watch has been posted for the Sierra Front including the Reno,
Carson City, and Carson Valley areas. See the latest Winter Storm
Watch for expected amounts.
This storm will continue yield light to moderate snowfall on the
backside of the low on Wednesday before most snow showers taper off
by Wednesday evening. We will have a small break in this rather
active winter weather pattern Thursday through Friday before another
potential storm system moves through by next weekend. March looks to
enter roaring like a lion for the time being. -Amanda
&&
.AVIATION...
Currently, as a closed low exits the region there are residual snow
showers across the Basin and Range as well as the southern Sierra.
These snow showers will continue to dwindle through the morning
hours, and clearing will begin to take place late Sunday morning.
For now there are IFR/MVFR conditions with mountain obscuration
concerns until this system pulls to the east Sunday afternoon.
Light surface flow out of the south-southwest will be transitioning
to strong and gusty winds Sunday morning. FL100 winds will increase
in and around the Sierra to 40-45 kts by Sunday morning. This
will scour out any low clouds and fog that settled into valleys
overnight. As the winds amplify, new concerns for LLWS and
mountain wave turbulence arrive ahead of the next wave to move
through Sunday evening.
Sunday's storm will be an introductory trial before the next more
potent system arrives Monday. This wave will bring about moderate to
heavy snowfall producing IFR CIGS/VIS as well as a return of LLWS
and turbulence. This round of snowfall will affect Sierra terminals,
with a 70% chance for 4-6" at KTVL/KTRK. Further south, KMMH could
see lighter accumulations of around 2". Western Nevada terminals
will see a break from snowfall with this wave, since little
spillover will materialize.
The system arriving Monday will be much more potent, with heavy
snowfall for the Sierra coupled with gusty winds and low
visibilities. HRICH
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 10 AM this morning to 10 AM PST Monday
NVZ002.
Blizzard Warning from 10 AM Monday to 4 AM PST Wednesday NVZ002.
Winter Storm Warning until 10 AM PST this morning NVZ001.
Winter Storm Watch from Monday afternoon through late Tuesday
night NVZ003.
CA...Winter Storm Warning from 6 AM this morning to 4 AM PST
Wednesday CAZ071.
Winter Storm Warning from 10 AM this morning to 10 AM PST Monday
CAZ072.
Blizzard Warning from 10 AM Monday to 4 AM PST Wednesday CAZ072.
Winter Storm Warning until 10 AM PST this morning CAZ073.
Blizzard Warning from 1 PM Monday to 4 AM PST Wednesday CAZ073.
&&In the hours before
Local storm report, Feb 26, 2:34 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 E BECKWOURTH 39.82N 120.32W
02/26/2023 M0.0 INCH PLUMAS CA COCORAHS
COCORAHS STATION CA-PM-9 BECKWOURTH 3.3 E.
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0800 AM SNOW 1 SSW BOCA RESERVOIR 39.39N 120.09W
02/26/2023 M0.5 INCH NEVADA CA CO-OP OBSERVER
CO-OP OBSERVER STATION BOCC1 0.8 S BOCA
RESERVOIR. THE PERIOD OF THE SNOW EVENT WAS
24 HOURS.
0800 AM SNOW 2 ESE SIX MILE CANYON 39.30N 119.53W
02/26/2023 M0.0 INCH LYON NV COCORAHS
COCORAHS STATION NV-LY-39 DAYTON 3.9 NE. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0645 AM SNOW DIAMOND PEAK SKI BASE 39.25N 119.92W
02/26/2023 M1.0 INCH WASHOE NV PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 3 ESE HEAVENLY VALLEY 38.94N 119.84W
02/26/2023 M0.2 INCH DOUGLAS NV COCORAHS
COCORAHS STATION NV-DG-23 GARDNERVILLE 5.7
W. THE PERIOD OF THE SNOW EVENT WAS 24
HOURS.
0700 AM SNOW HEAVENLY SKI BASE 38.93N 119.93W
02/26/2023 M2.0 INCH EL DORADO CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0730 AM SNOW HOMEWOOD MOUNTAIN SKI B 39.09N 120.16W
02/26/2023 M2.0 INCH PLACER CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
1000 AM SNOW 1 WSW DIAMOND PEAK SKI 39.25N 119.94W
02/26/2023 M1.0 INCH WASHOE NV CO-OP OBSERVER
CO-OP OBSERVER STATION INVN2 1.2 E INCLINE
VILLAGE. THE PERIOD OF THE SNOW EVENT WAS 24
HOURS.
0730 AM SNOW JUNE MOUNTAIN SKI BASE 37.76N 119.09W
02/26/2023 M2.0 INCH MONO CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0900 AM SNOW LEE VINING 37.96N 119.12W
02/26/2023 M9.0 INCH MONO CA CO-OP OBSERVER
CO-OP OBSERVER STATION LEVC1 LEE VINING. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0630 AM SNOW MAMMOTH MOUNTAIN SKI BA 37.65N 119.04W
02/26/2023 M6.0 INCH MONO CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW MINA 38.39N 118.11W
02/26/2023 M0.0 INCH MINERAL NV CO-OP OBSERVER
CO-OP OBSERVER STATION MNAN2 MINA. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0600 AM SNOW MINDEN 38.95N 119.78W
02/26/2023 M0.0 INCH DOUGLAS NV CO-OP OBSERVER
CO-OP OBSERVER STATION MINN2 MINDEN. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 5 NNW LEE VINING 38.02N 119.17W
02/26/2023 M6.2 INCH MONO CA COCORAHS
COCORAHS STATION CA-MN-6 MONO CITY 1.9 SW.
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW MT. ROSE SKI BASE 39.32N 119.89W
02/26/2023 M3.0 INCH WASHOE NV PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0600 AM SNOW 1 SSW NORTHSTAR SKI BAS 39.26N 120.13W
02/26/2023 M2.0 INCH PLACER CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0745 AM SNOW PALISADES TAHOE SKI BAS 39.19N 120.24W
02/26/2023 M2.0 INCH PLACER CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 1 NNE RENO 39.56N 119.81W
02/26/2023 M0.3 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-2 RENO 1.4 NNE. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 2 SSW RENO 39.51N 119.84W
02/26/2023 M0.1 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-11 RENO 2.4 SSW. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 4 SSW RENO 39.49N 119.84W
02/26/2023 M0.5 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-167 RENO 3.5 SSW. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0600 AM SNOW VERDI 39.52N 119.99W
02/26/2023 M1.0 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-19 RENO 9.0 W. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0900 AM SNOW 2 E HOLBROOK JUNCTION 38.73N 119.50W
02/26/2023 M0.5 INCH DOUGLAS NV COCORAHS
COCORAHS STATION NV-DG-27 SMITH VALLEY 9.5
WSW. THE PERIOD OF THE SNOW EVENT WAS 24
HOURS.
0700 AM SNOW 2 NW MEYERS 38.88N 120.03W
02/26/2023 M2.0 INCH EL DORADO CA COCORAHS
COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
4.9 SW. THE PERIOD OF THE SNOW EVENT WAS 24
HOURS.
0700 AM SNOW 3 SSW SUSANVILLE 40.37N 120.67W
02/26/2023 M0.0 INCH LASSEN CA COCORAHS
COCORAHS STATION CA-LS-1 SUSANVILLE 3.2 SSW.
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0800 AM SNOW TAHOE CITY 39.17N 120.14W
02/26/2023 M0.5 INCH PLACER CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAHC1 TAHOE CITY. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0630 AM SNOW 4 NW TRUCKEE 39.36N 120.26W
02/26/2023 M1.0 INCH NEVADA CA PUBLIC
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 2 N TRUCKEE 39.35N 120.20W
02/26/2023 M1.2 INCH NEVADA CA COCORAHS
COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0700 AM SNOW 1 NW GLENSHIRE-DEVONSHI 39.36N 120.10W
02/26/2023 M0.6 INCH NEVADA CA COCORAHS
COCORAHS STATION CA-NV-47 TRUCKEE 5.9 ENE.
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0850 AM SNOW 2 SSE DOG VALLEY 39.52N 120.03W
02/26/2023 M1.0 INCH SIERRA CA CO-OP OBSERVER
CO-OP OBSERVER STATION VERC1 VERDI 2 W. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0800 AM SNOW 3 ENE HOLBROOK JUNCTION 38.74N 119.49W
02/26/2023 M2.0 INCH DOUGLAS NV COCORAHS
COCORAHS STATION NV-DG-20 WELLINGTON 6.4 W.
THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:19 PM PST | Blizzard Warning | REV | Douglas, Washoe | 3 days |
| Feb 25, 4:19 PM PST | Winter Storm Watch | REV | Douglas, Lyon, Storey, Washoe | 21 hr |
| Feb 25, 4:19 PM PST | Winter Storm Warning | REV | Douglas, Lyon, Storey, Washoe | 3 days |
| Feb 26, 1:10 PM PST | Winter Weather Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 63 hr |
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.